Why the study?
Diagnosing serotonin syndrome without neuromuscular symptoms can be challenging, particularly when using multiple serotonergic agents for pain management.
Concurrent use of multiple serotonergic pain medications, particularly duloxetine combined with opioids, can induce serotonin syndrome presenting primarily as severe diaphoresis.
Supports vigilance for serotonin syndrome with duloxetine-opioid combinations; case report leaves open prospective validation.
BACKGROUND: Serotonin syndrome results from the use of serotonergic agents that elevate intrasynaptic serotonin level or excessively activate serotonin postsynaptic receptors. Common serotonergic agents used for pain management include opioids, selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, and tricyclic antidepressants. PURPOSE: A 24-year old woman diagnosed with complex regional pain syndrome underwent multidrug therapy for pain management over approximately five years. During this period, changes in diaphoresis severity were noted following adjustments to pain medications. The concurrent use of multiple serotonergic agents, exacerbation of diaphoresis after the addition or dose escalation of opioids, and resolution of symptoms upon discontinuation of duloxetine (Cymbalta®, Lily S.A.) strongly suggest the development of serotonin syndrome. CONCLUSIONS: Diagnosing serotonin syndrome without neuromuscular symptoms can be challenging. Careful monitoring of changes in symptoms and signs following medication use is essential in such cases.
No takes yet. Share an insight, caveat, or question.
Lee et al. (2025) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: